Alert archive / Florida / Rip Current Statements in 2016

Rip Current Statement 11, NWS Tampa Bay, FL

March 5, 20166 counties in Florida

NWS Tampa Bay, FL issued this rip current statement at Mar 5, 2016, 8:18 AM EST for 6 counties in Florida. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2016, 8:18 AM EST (13:18 UTC)
Expired
Mar 6, 2016, 10:00 PM EST
In force
38 hr
Issued by
NWS Tampa Bay, FL

Counties Charlotte County, FL, Hillsborough County, FL, Lee County, FL, Manatee County, FL, Pinellas County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 44 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 1.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2016-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2016-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WHUS42 KTBW 051318
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
818 AM EST SAT MAR 5 2016

FLZ050-151-155-160-162-165-060930-
/O.NEW.KTBW.RP.S.0011.160305T1318Z-160307T0300Z/
PINELLAS-COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-
818 AM EST SAT MAR 5 2016

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY RUSKIN HAS ISSUED A
HIGH RIP CURRENT RISK...WHICH IS IN EFFECT THROUGH SUNDAY
EVENING. 

* RIP CURRENT TIMING...THROUGH SUNDAY EVENING.

* RIP CURRENT IMPACTS...WAVES OF 2 TO 3 FEET WILL CREATE A HIGH
  RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY THROUGH SUNDAY
  EVENING MAKING SWIMMING DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. 

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$


HTTP://WWW.WEATHER.GOV/TAMPA
2 follow-up statements
770 
WHUS42 KTBW 061411
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
911 AM EST SUN MAR 6 2016

FLZ050-151-155-160-162-165-070300-
/O.CON.KTBW.RP.S.0011.000000T0000Z-160307T0300Z/
PINELLAS-COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-
911 AM EST SUN MAR 6 2016

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* RIP CURRENT TIMING...THROUGH SUNDAY EVENING.

* RIP CURRENT IMPACTS...WAVES OF 2 TO 3 FEET WILL CREATE A HIGH
  RISK OF RIP CURRENTS ALONG AREA BEACHES THROUGH THIS EVENING
  MAKING SWIMMING DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$


HTTP://WWW.WEATHER.GOV/TAMPA
435 
WHUS42 KTBW 070247
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
947 PM EST SUN MAR 6 2016

FLZ050-151-155-160-162-165-070400-
/O.EXP.KTBW.RP.S.0011.000000T0000Z-160307T0300Z/
PINELLAS-COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-
947 PM EST SUN MAR 6 2016

...HIGH RIP CURRENT RISK WILL EXPIRE AT 10 PM EST THIS EVENING...

OFFSHORE WINDS WILL WEAKEN AND ALLOW SURF HEIGHTS TO LOWER AT THE
BEACHES...LOWERING THE RIP CURRENT RISK. 

$$


HTTP://WWW.WEATHER.GOV/TAMPA

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this rip current statement went out at Mar 5, 2:54 AM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Mar 5, 2:54 AM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
254 AM EST SAT MAR 5 2016

.SHORT TERM (TODAY-SUNDAY)...
PROGRESSIVE PATTERN ACROSS THE CONUS...AN U/L DISTURBANCE WILL
DIG THROUGH THE OHIO RIVER VALLEY TODAY WITH THE TROUGH AXIS
EXTENDING OVER THE SOUTHEAST U.S. AND FLORIDA. THE L/W TROUGH WILL
PUSH OFF THE EASTERN SEABOARD TONIGHT AND SUNDAY WITH A WEAK COLD
FRONT PUSHING ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA. LITTLE
CHANGE IN TEMPERATURES HOWEVER DRIER AIR WILL ADVECT ACROSS THE
FORECAST AREA IN THE WAKE OF THE FRONT AS SURFACE HIGH PRESSURE
BUILDS BACK OVER THE REGION. INCREASING MAINLY HIGH CLOUDINESS
TODAY CENTRAL AND SOUTH DUE TO SOUTHERN STREAM JET CIRRUS...THEN
CLEARING SKIES ON SUNDAY AS THE FRONTAL BOUNDARY PUSHES SOUTH OF
THE REGION.

.MID/LONG TERM (MONDAY THROUGH NEXT FRIDAY)
MUCH OF THE FORECAST PERIOD WILL FEATURE A DRY AND WARM WEATHER
PATTERN OVER THE FLORIDA PENINSULA. SHORTWAVE ENERGY ALOFT WILL BE
EXITING WELL TO OUR EAST BY MONDAY MORNING ALLOWING HEIGHTS TO
RISE...AND MID/UPPER LEVEL RIDGING TO AGAIN TAKE SHAPE OVER OUR
HEADS BY MONDAY. AT THE SURFACE...HIGH PRESSURE CENTER WILL DRIFT
OFF THE MID-ATLANTIC/CAROLINA COAST AND BECOME NEARLY STATIONARY
OVER THE WESTERN ATLANTIC JUST EAST OF THE SC/GA/FL COASTLINE. THIS
POSITION WILL PROVIDE OUR REGION WITH A SYNOPTIC EAST/SE LOW LEVEL
WIND REGIME.

DURING THE EARLY TO MIDDLE PORTION OF THE WEEK...GLOBAL GUIDANCE IS
IN GOOD AGREEMENT TOWARD A SIGNIFICANT AMPLIFICATION TO THE PATTERN
OFF TO OUR WEST...AS TROUGHING DIGS OUT OF THE WESTERN CONUS AND
CUTS OFF OVER NORTHERN MEXICO. WHILE THE SPECIFIC DETAILS OF THIS
TROUGH ARE LIKELY TO DEVIATE OVER TIME AS WE GET CLOSER TO ITS
FORMATION...THERE IS FAIRLY HIGH CONFIDENCE IN ITS GENERAL
POSITION...AND THAT ITS PRESENCE WILL FORCE SIGNIFICANT DOWNSTREAM
RIDGING TO FROM/BUILD OVER THE WESTERN CARIBBEAN/EASTERN GULF OF
MEXICO AND FLORIDA PENINSULA. BOTH THE GFS/ECMWF SHOW H5 HEIGHTS
BUILDING TO 590DM (OR EVEN SLIGHTLY MORE BY WEDNESDAY INTO THURSDAY.
THIS IS A STRONG RIDGE SCENARIO FOR THIS TIME OF YEAR...HOWEVER THE
MODEL AGREEMENT PROVIDES A HIGHER DEGREE OF CONFIDENCE THAN NORMAL
FOR THE DAY 5-6 PERIOD. THE STACKED RIDGING SYNOPTIC PATTERN KEEPS
OUR FORECAST DRY THROUGH AT LEAST THURSDAY...AND INCREASINGLY
WARMER. DAYTIME TEMPS WILL START NEAR CLIMO ON MONDAY...WITH THE
FORECAST SHIFTING QUICKLY ABOVE CLIMO BY TUESDAY...AND PERHAPS WELL
ABOVE CLIMO FOR LOCATIONS AWAY FROM THE IMMEDIATE COAST FOR
WEDNESDAY AND THURSDAY. CURRENT FORECAST WILL SHOW MID/UPPER 80S FOR
THESE INLAND ZONES...BUT IS A ISOLATED 90 DEGREE READING POSSIBLE?
NOT GOING TO FORECAST IT JUST YET...BUT GIVEN THE PROJECTED SYNOPTIC
PATTERN...WOULD NOT BE OVERLY SURPRISED. OVERNIGHT LOWS WILL ALSO BE
MODERATING WITH TIME AS SOUTHEASTERLY WINDS DELIVER MORE AND MORE
LOW LEVEL MOISTURE TO THE REGION THROUGH THE MID-WEEK PERIOD.

FINALLY APPEARS AS THROUGH THE ENERGY OVER NORTHERN MEXICO WILL
BEGIN TO OPEN UP AND MIGRATE EASTWARD ACROSS THE GULF AS WE HEAD INTO
FRIDAY AND SATURDAY OF NEXT WEEK. ENSEMBLE GUIDANCE SOLUTIONS
SUGGEST RAIN CHANCES WITH THIS ENERGY WOULD INCREASE AROUND OUR AREA
LATER FRIDAY...AND ESPECIALLY INTO SATURDAY. CURRENT FORECAST WILL
SHOW THIS AGREED UPON TREND SINCE IT IS SO FAR OUT. HOWEVER...GLOBAL
GUIDANCE HAS A LONG TENDENCY/BIAS TO BREAK DOWN STRONG RIDGES OVER
THE SOUTHEAST CONUS (LIKE THE ONE BUILDING FOR MID-WEEK) TOO
RAPIDLY. WITH THIS IN MIND...MAY VERY WELL SEE THE GUIDANCE DELAY
THE ARRIVAL OF SIGNIFICANT FORCING UNTIL LATER INTO NEXT WEEKEND
WITH FUTURE MODEL RUNS. WILL BE WATCHING AND ADJUSTING THE FORECAST
ACCORDINGLY.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY AND TONIGHT WITH GENERALLY
FEW-SCT050 AND SCT-BKN250.

&&

.MARINE...
NO HAZARDS EXPECTED THROUGH THE WEEKEND...HOWEVER BRIEF EXERCISE
CAUTION CONDITIONS MAY DEVELOP OVER THE COASTAL WATERS TONIGHT AS
THE GRADIENT TIGHTENS...WHICH WILL RELAX ON SUNDAY. GRADIENT WILL
TIGHTEN MIDDLE OF NEXT WEEK WITH INCREASING SOUTHEAST WINDS WHICH
MAY CREATE ADVISORY CONDITIONS.

&&

.FIRE WEATHER...
DRIER AIR WILL ADVECT ACROSS THE REGION WITH AFTERNOON RELATIVE
HUMIDITY VALUES DROPPING BELOW 35 PERCENT ACROSS POTIONS OF THE
NATURE COAST TODAY...AND ACROSS MUCH OF WEST CENTRAL AND SOUTHWEST
FLORIDA SUNDAY AFTERNOON. CURRENTLY ERC VALUES ARE BELOW CRITICAL
LEVELS FOR A RED FLAG WARNING EITHER DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  55  76  56 /   0   0   0   0
FMY  78  59  81  58 /   0   0   0   0
GIF  77  54  77  54 /   0   0   0   0
SRQ  72  55  76  56 /   0   0   0   0
BKV  73  47  76  48 /   0   0   0   0
SPG  72  58  75  59 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...13/OGLESBY
LONG TERM...14/MROCZKA
DECISION SUPPORT...14/MROCZKA
Hazardous weather outlook, Mar 5, 4:14 AM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
414 AM EST SAT MAR 5 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-060915-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
414 AM EST SAT MAR 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MROCZKA

Nearby

Rip Current Statements in Florida, 2016Every rip current statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.